Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

July 21, 2001Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2001, 6:13 AM CDT for Muscatine County, Scott County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 6:13 AM CDT (11:13 UTC)
Expired
Jul 21, 2001, 7:00 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 14 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2873 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2873 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS53 KDVN 211113
SVRMLI
IAC139-163-211200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 AM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 700 AM CDT

* AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTH OF STOCKTON...OR
  14 MILES WEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SPRING LAKE BY 620 AM CDT.
   DAVENPORT BY 625 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4157 9096 4144 9099 4161 9036 4175 9049

$$
JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:53 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 1:53 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 AM CDT SAT JUL 21 2001

SHRA/TSRA DEVELOPING ON SCHEDULE THIS MRNG...MAINLY N OF A LINE
THRU KFOD-KCID-KORD. MOST OF THIS ACTIVITY IS ELEVATED...BEING
HELPED ALONG BY H5/H7 DISTURBANCE IN AREA OF ELEVATED MSTR. SFC MESO
ANALYSIS INDICATES BNDRYS IN AND AROUND CWA...WITH STNRY FNT FM SERN
NE INTO E CTRL MO. DEWPOINTS IN MID 70S COVER MOST OF THE CWA...WITH
THE NWRN AND SWRN SECTIONS BEING THE EXCEPTIONS. SLATER PROFILER
INDICATING H5/H7 DISTURBANCE PASSAGE IN PROCESS...AND THIS IS
SUPPORTED BY KDMX 88D RETURNS.

FOR OUR CWA...THE AVN...ETA...AND RUC VERIFIED BEST WITH RESPECT TO
UA FEATURES. ALL 3 MODELS INDICATED AN H7 WAVE FM SRN MN INTO NRN
IA...WITH AVN HAVING BEST PLACEMENT OF IT (W OF THE OTHER TWO).
MODELS THEN PROGRESS THE H5/H7 DISTURBANCE EWD. EXPECT PRESENT PCPN
TO INCRS IN COVERAGE THRU THIS MORNING AS IT MOVS SLOWLY EWD...WITH
BEST CHANCES N OF A LINE THRU MARENGO...WAPELLO...AND GALESBURG.
PCPN PSBL ACRS REST OF CWA TOO...JUST LOWER CHANCES. GIVEN RELATIVELY
SLOW MVMT AND RELATIVELY HIGH MSTR (WATER VAPOR SHOWS MSTR PLUME
IN PLACE)...LOCALLY HEAVY RAINS PSBL. (STMS IN GRANT CO OF WI
RECENTLY PRODUCED 88D ONE-HOUR ESTIMATES OF 2 INCHES.) MARGINALLY
SVR STMS PSBL THIS MORNING. PCPN WL GRADUALLY END FROM W TO E TDA
ACRS CWA...WITH PCPN PSBL AGAIN SUN WITH H5 DISTURBANCE MOVG OVR
REGION.

TEMPS ARND 90 LKLY BOTH TDA AND SUN...WITH HIGHER TEMPS PSBL SUN AS
ANY PCPN AND CLD DEBRIS WL HELP KEEPS TEMPS DOWN SLIGHTLY TDA. WITH
DWPTS IN THE MID 70S...HEAT INDICES WL BECOME A CONCERN ESPCLY SUN
WITH HIGHER TEMPS. AS DAY SHIFT ON FRI SAID...HEAT ADVISORY MAY HAVE
TO BE CONSIDERED. WL DEFER HEAT-RELATED HEADLINES TO NEXT SHIFT OR
TWO...BUT WL PLAY UP THE HEAT IN THIS MRNG/S SWO.

EXTENDED...

GOING EXTENDED LOOKS GOOD. YESTERDAY (FRI) PM/S AFDMLI EXTENDED
DISCUSSION STILL COVERS SITN WELL...SO SEE LITTLE NEED TO SPEND MUCH
ADDITIONAL TIME ON IT HERE. CDFNT PROGGD TO MOVE THRU CWA ON MON...
WITH HOT AND HUMID INVOF IT. FNT THEN STALLS TO OUR S...WITH
SHRA/TSRA PSBL REMAINDER OF EXTENDED PD. TEMPS LOOK GOOD AS WELL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JAZ

In the hours before

Special weather statement, Jul 21, 4:03 AM CDT, 2 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211500-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 AM CDT SAT JUL 21 2001

...SHOWERS AND THUNDERSTORMS GIVING WAY TO HOT AND HUMID
CONDITIONS TODAY...

AN UPPER LEVEL DISTURBANCE WILL HELP SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH AT LEAST MIDDAY. THE BEST CHANCES FOR RAIN WILL BE
NORTH OF A LINE THROUGH MARENGO...WAPELLO...AND GALESBURG...WITH
SMALLER CHANCES OF RAIN ELSEWHERE.

ALTHOUGH TODAYS STORMS MAY APPROACH SEVERE LIMITS...THE MAIN THREAT
FROM THEM WILL BE HEAVY RAIN AND POTENTIAL FLOODING. ISOLATED RAIN
AMOUNTS OF 4 OR MORE INCHES IS POSSIBLE IN THE STRONGEST STORMS.
PATCHY FOG IS ALSO POSSIBLE ESPECIALLY THROUGH MID MORNING TODAY...
WITH VISIBILITIES AS LOW AS ONE MILE OR LESS FOR BRIEF PERIODS.

AS THE SHOWERS AND THUNDERSTORMS DIMINISH TODAY...HEAT AND HUMIDITY
WILL BECOME THE MAIN CONCERN. HEAT INDICES TODAY WILL LIKELY BE AS
HIGH AS AROUND 95 TO 100.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES TODAY...YOU CAN HELP REDUCE
THE HEAT-RELATED STRESS ON YOUR BODY BY DOING SOME SIMPLE THINGS.
EXAMPLES INCLUDE DRINKING PLENTY OF WATER...WEARING LIGHTWEIGHT AND
LOOSE CLOTHING...AND MINIMIZING YOUR EXPOSURE TO DIRECT SUNLIGHT.

SOUTHERLY WINDS WILL INCREASE ON SUNDAY...HELPING BRING EVEN WARMER
TEMPERATURES. THE COMBINATION OF HEAT AND HUMIDITY WILL LIKELY
PRODUCE HEAT INDICES AS HIGH AS AROUND 105.

SPOTTER ACTIVATION IS POSSIBLE TODAY. LOCAL OFFICIALS AND SPOTTERS
SHOULD MONITOR FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND
WARNINGS DUE TO THE DEVELOPMENT OF SEVERE WEATHER.

JAZ
Special weather statement, Jul 21, 5:01 AM CDT, 1 hour 12 minutes before
IAZ040-051-052-211200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT SAT JUL 21 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES...

AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
10 AM FOR BUCHANAN...NORTHERN LINN...AND NORTHEAST BENTON COUNTIES.

AT 450 AM DOPPLER RADAR INDICATED HEAVY RAIN WAS FALLING ACROSS
NORTHERN LINN COUNTY...AND AS FAR SOUTH AS THE CITY OF CEDAR
RAPIDS. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN A 10
MILE WIDE BAND BETWEEN SPRINGVILLE AND CENTRAL CITY TO ROWLEY. AROUND
INDEPENDENCE AND TO THE JESUP AREA RADAR ESTIMATED THAT 3 TO 4 INCHES
OF RAIN HAD FALLEN.

BUCHANAN COUNTY SHERIFF CONTINUES TO INDICATE PROBLEMS WITH STREET
FLOODING IN INDEPENDENCE AND JESUP. NUISANCE FLOODING IS LIKELY
ALONG LIME CREEK IN THE BRANDON AREA...CUTSHALL PARK NORTH OF
JESUP...AND IN THE LITTLETON AREA.

DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. THE DEPTH OF THE WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Jul 21, 5:05 AM CDT, 1 hour 8 minutes before
IAZ040-051-052-211200-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT SAT JUL 21 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES...

AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
10 AM FOR BUCHANAN...NORTHERN LINN...AND NORTHEAST BENTON COUNTIES.

AT 450 AM DOPPLER RADAR INDICATED HEAVY RAIN WAS FALLING ACROSS
NORTHERN LINN COUNTY...AND AS FAR SOUTH AS THE CITY OF CEDAR
RAPIDS. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN A 10
MILE WIDE BAND BETWEEN SPRINGVILLE AND CENTRAL CITY TO ROWLEY. AROUND
INDEPENDENCE AND TO THE JESUP AREA RADAR ESTIMATED THAT 3 TO 4 INCHES
OF RAIN HAD FALLEN.

BUCHANAN COUNTY SHERIFF CONTINUES TO INDICATE PROBLEMS WITH STREET
FLOODING IN INDEPENDENCE AND JESUP. NUISANCE FLOODING IS LIKELY
ALONG LIME CREEK IN THE BRANDON AREA...CUTSHALL PARK NORTH OF
JESUP...AND IN THE LITTLETON AREA.

ADDITIONAL THUNDERSTORMS WERE DEVELOPING UPSTREAM IN THE WATERLOO
AREA. THESE STORMS ARE CURRENTLY FORECAST TO MOVE INTO BUCHANAN
COUNTY BETWEEN 530 AND 6 AM WITH ADDITIONAL RAINFALL. ANY
ADDITIONAL RAIN WILL RAPIDLY RUN OFF INTO CREEKS AND LOW LYING AREAS
POTENTIALLY CAUSING FLASH FLOODING.

DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. THE DEPTH OF THE WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Jul 21, 6:01 AM CDT, 12 minutes before
IAZ068-ILZ015-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 AM CDT SAT JUL 21 2001

...THUNDERSTORMS WITH CONSIDERABLE LIGHTNING APPROACHING...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE
ACROSS SCOTT AND ROCK ISLAND COUNTIES BETWEEN 6 AND 8 AM.
INDIVIDUALS THAT WILL BE OUTSIDE EARLY THIS MORNING IN THE METRO
AREA ARE STRONGLY URGED TO TAKE PRECAUTIONS.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:07 PM CDTSevere Thunderstorm WarningDVNJohnson53 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningDVNMuscatine61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.